Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS New York, NY

August 4, 20174 counties in New York

NWS New York, NY issued this flash flood warning at Aug 4, 2017, 8:37 AM EDT for 4 counties in New York. It was in force for 113 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 8:37 AM EDT (12:37 UTC)
Expired
Aug 4, 2017, 10:30 AM EDT
In force
113 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Bronx County, NY, Kings County, NY, New York County, NY, Queens County, NY

The radar

The Philadelphia radar (KDIX), 89 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:50 AM EDTFLASH FLOOD1 Se Kew Gardens, NYVAN WYCK EXPRESSWAY NORTHBOUND APPROACHING GRAND CENTRAL PARKWAY HAD 2 LANES BLOCKED ALONG WITH THE SERVICE ROAD DUE TO FLASH FLOODING.
Aug 4, 8:50 AM EDTFLASH FLOOD1 Se Kew Gardens, NYVAN WYCK EXPRESSWAY NORTHBOUND APPROACHING GRAND CENTRAL PARKWAY HAD 2 LANES BLOCKED WITH ONE LANE PASSABLE ALONG WITH A PORTION OF THE SERVICE ROAD CLOSED DUE TO FLASH FLOODING. REPORT UPDATED BY NYC OEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS51 KOKX 041237
FFWOKX
NYC005-047-061-081-041430-
/O.NEW.KOKX.FF.W.0014.170804T1237Z-170804T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
837 AM EDT FRI AUG 4 2017

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Queens County in southeastern New York...
  Bronx County in southeastern New York...
  New York County in southeastern New York...
  Kings County in southeastern New York...

* Until 1030 AM EDT

* At 835 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across northern portions of Brooklyn and Queens. Up to 
  one inch of rain has already fallen from Williamsburg northeast 
  to Jackson Heights. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jamaica, Flatbush, Flushing, Mott Haven, Crown Heights, RFK Bridge,
  Throgs Neck Bridge, Laguardia Airport, The Verrazano Narrows
  Bridge, Jackson Heights, Forest Hills, Canarsie, Bay Ridge, Astoria
  and Lower East Side.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4059 7401 4060 7404 4061 7405 4064 7405
      4066 7403 4068 7403 4069 7401 4070 7402
      4083 7391 4083 7380 4072 7374 4060 7387

$$

Stachelski
1 follow-up statement
522 
WGUS71 KOKX 041328
FFSOKX

Flash Flood Statement
National Weather Service New York NY
928 AM EDT FRI AUG 4 2017

NYC005-047-061-081-041430-
/O.CON.KOKX.FF.W.0014.000000T0000Z-170804T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queens NY-Bronx NY-New York NY-Kings NY-
928 AM EDT FRI AUG 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR
QUEENS...BRONX...NEW YORK AND KINGS COUNTIES...

At 925 AM EDT, thunderstorms were still around over portion of 
Queens. Rainfall totals in northern portions of Brooklyn and Queens 
had exceed an inch in an hour, especially in the area near Jackson 
Heights. Even though heavy rain has ended in some areas any water on 
roads will take time to drain or recede. Be alert on any low lying 
roads, especially under overpasses.

Some locations that will experience flooding include...
Jamaica, Flatbush, Flushing, Mott Haven, Crown Heights, RFK Bridge,
Throgs Neck Bridge, Laguardia Airport, The Verrazano Narrows Bridge,
Jackson Heights, Forest Hills, Canarsie, Bay Ridge, Astoria and Lower
East Side.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4059 7401 4060 7404 4061 7405 4064 7405
      4066 7403 4068 7403 4069 7401 4070 7402
      4083 7391 4083 7380 4072 7374 4060 7387

$$

Stachelski

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 7:12 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 4, 7:12 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
712 AM EDT Fri Aug 4 2017

.SYNOPSIS...
High pressure slides farther east today as a parent low moves from
the Great Lakes into Southeast Canada. Its associated cold front
approaches the region tonight and moves across on Saturday,
moving well offshore Saturday night. High pressure builds
Sunday, and gives way to low pressure Monday. Another high
builds through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Initial thunderstorms slowly move across NYC metro, before
weakening. Activity also noted over portions of Long Island.

The ridge over the Western Atlantic still provides subsidence over
much of the region. Not much of a negative height tendency with
upper level trough pivoting into the Great Lakes.

Aside from these sct to isolated showers and thunderstorms
initially, expecting mainly dry conditions, especially eastern
locations. 850mb temperatures trend a few degrees warmer than
the previous day. The parent low moves from the Great Lakes into
Southeast Canada. Between this low and the high offshore, the
pressure gradient increases. The result will be increasing
southerly flow. This will increase warm air advection, making
for warmer temperatures across Northeast NJ and the interior,
but slightly cooler temperatures across Eastern Long Island with
more maritime influence.

Took a blend of relatively warmer ECS/MAV guidance for highs today.
Though it will be slightly cooler across Eastern Long Island with
more marine influence.

There will be a moderate risk of rip currents at ocean beaches
today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Going into tonight, more substantial height falls will be observed
as the upper level trough approaches the region. At the surface, a
parent low continues to move into Southeast Canada while slightly
strengthening. Another small scale low develops along an approaching
warm front. Expecting mainly dry conditions during the evening with
main chances of rainfall coming after midnight. That is when chances
for showers and thunderstorms increase rapidly from west to east
going into Saturday morning.

Clouds abundant, winds steady from the south and could occasionally
gust. Took the guidance that kept Long Island the warmest, NAM12 and
MAV guidance.

Warm front quickly traverses into the region Saturday morning with a
cold front following shortly thereafter. There will be a period of
time when layer precipitable waters increase to near 1.7 to 1.8
inches. Thunderstorms will be capable of producing heavy rain. In
addition, some enhancement of thunderstorm activity could be seen
with strong thunderstorm as jet dynamics come into play. Right rear
quad of jet streak moving north of the region and small scale low
having an upper level left front quad moving near the region will
enhance lift and increase divergence aloft. Thunderstorms could have
gusty winds.

MAV/MET guidance for Saturday with relatively warmer spots off the
westerly flow across the coastal sections with some downslope
component to wind.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Initial upper trough passes, as does surface front by Saturday
evening, with dry conditions returning Saturday night through Sunday.

Upper flow backs ahead of next upstream trough, and a wave of low
pressure develops along a front and approaches from the west Monday.
With upper support, along with low level convergence, model
consensus suggests a wet day Monday across the local area, and
raised rain chances as a result. Thunder possible.

Once this low passes east, high pressure builds Tuesday and
Wednesday. A passing shortwave Tuesday may result in an afternoon
shower or thunderstorm, but generally dry conditions are anticipated
late Monday night through Wednesday night.

Thursday may be unsettled as yet another trough approaches from the
west.

As for temperatures, thanks to unsettled conditions and general
trough/lower heights across the eastern portion of the country,
temperatures should average below normal through this time frame.
Followed a mos/model blend, which was close to latest WPC guidance.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Showers and thunderstorms moving through the NY metro terminals
move east and gradually diminish through 13z. Brief IFR or MVFR
is possible in this activity.

VFR then prevails after sunrise into the late afternoon. A
shower or thunderstorm cannot be ruled out near KSWF late
this afternoon. IFR stratus may develop at KGON late.

S-SE winds increase to 10-15 kt through the day and become
gusty along the coast in the afternoon. S-SE winds continue
tonight, 10 kt or less.

Showers and thunderstorms are again possible early Saturday
morning.

  ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: TSRA moves across through around 1230z with
improving conditions thereafter. Gusts to around 20 kt this
afternoon could be occasional.

The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KLGA TAF Comments: TSRA moves across through around 1230z with
improving conditions thereafter. Gusts to around 20 kt this
afternoon could be occasional.

The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KEWR TAF Comments: TSRA has moved east of terminal with
improving conditions expected. Gusts to around 20 kt this
afternoon could be occasional.

The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Gusts to around 20 kt this afternoon could
be occasional.

KHPN TAF Comments: Brief IFR cigs through 13z.

KISP TAF Comments: Showers/Thunderstorms possible through 14z.
IFR cigs may hold on an hour longer than forecast An occasional
gust in the upper teens possible this afternoon.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.SATURDAY...MVFR or IFR with showers and thunderstorms in the
AM, becoming VFR into the afternoon. WNW G20 KT in the
afternoon.
.SUNDAY...VFR.
.MONDAY...IFR possible in showers and possible thunder.
.TUESDAY...Mainly VFR, chance of a shower.

&&

.MARINE...
Sub SCA conditions expected today through Saturday. Marginal SCA
gusts are possible Saturday over the ocean but only occasional
in frequency.

Gusty west/NW winds behind a cold front are expected Saturday night.
These winds will diminish as high pressure builds Sunday. The high
moves east Monday as low pressure rides along a frontal boundary and
tracks over the waters.

Increasing southerly flow ahead of this low Monday then shifts to
the west/NW behind the low and front Monday night and Tuesday.

Seas build Saturday night, then subside Sunday before building again
Monday into Tuesday. Best chance for SCA criteria being met would be
Saturday night, and again late Monday night into Tuesday. However,
most locations should remain below SCA criteria, less than 25 kt or
5 ft seas.

&&

.HYDROLOGY...
Minor flooding will be possible with any sustained duration of
thunderstorms today through Saturday. There will be a slight
chance of flash flooding. Basin amounts of rain will be near
0.25 inch or less with locally higher amounts possible.

There is the potential for locally heavy rain, with amounts of an
inch or more, Monday into Monday night. Urban/poor drainage flooding
cannot be ruled out during this time frame.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JM/PW
NEAR TERM...JM/PW
SHORT TERM...JM
LONG TERM...PW
AVIATION...DS
MARINE...JM/PW
HYDROLOGY...JM/PW
Hazardous weather outlook, Aug 4, 4:26 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
426 AM EDT Fri Aug 4 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-050830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
426 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-050830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
426 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 4, 5:52 AM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service New York NY
552 AM EDT FRI AUG 4 2017

NJZ006-106>108-NYZ074-041015-
Hudson-Eastern Union-Eastern Essex-Western Union-Richmond (Staten
Is.)-
552 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTHEASTERN
ESSEX AND RICHMOND COUNTIES...

At 551 AM EDT, a strong thunderstorm was located over Linden, moving
northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Plainfield, Linden,
Harrison, Todt Hill, Port Richmond, Kearny, Clark, Union, Irvington,
Westfield and Rahway.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4056 7421 4059 7421 4060 7422 4059 7429
      4061 7431 4060 7446 4071 7426 4071 7425
      4074 7422 4078 7414 4077 7413 4077 7411
      4069 7404 4068 7406 4067 7405 4065 7407
      4064 7406
TIME...MOT...LOC 0951Z 243DEG 22KT 4063 7425

JM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:07 AM EDTAreal Flood AdvisoryOKXRichmond113 min
Aug 4, 7:09 AM EDTAreal Flood AdvisoryOKXKings, New York, Queens2 hr
Aug 4, 7:38 AM EDTAreal Flood AdvisoryOKXNassau, Queens112 min

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.